We've updated our Privacy Policy to make it clearer how we use your personal data.

We use cookies to provide you with a better experience. You can read our Cookie Policy here.

Advertisement
Researchers Question Safety of Herbal Supplement Kratom
News

Researchers Question Safety of Herbal Supplement Kratom

Researchers Question Safety of Herbal Supplement Kratom
News

Researchers Question Safety of Herbal Supplement Kratom

Credit: Pixabay
Read time:
 

Want a FREE PDF version of This News Story?

Complete the form below and we will email you a PDF version of "Researchers Question Safety of Herbal Supplement Kratom "

First Name*
Last Name*
Email Address*
Country*
Company Type*
Job Function*
Would you like to receive further email communication from Technology Networks?

Technology Networks Ltd. needs the contact information you provide to us to contact you about our products and services. You may unsubscribe from these communications at any time. For information on how to unsubscribe, as well as our privacy practices and commitment to protecting your privacy, check out our Privacy Policy

The herb kratom is increasingly being used to manage pain and treat opioid addiction, but it’s not safe to use as an herbal supplement, according to new research led by faculty at Binghamton University, State University of New York.

William Eggleston, clinical assistant professor of pharmacy practice at Binghamton University, had been seeing more and more patients presenting with toxicity or withdrawal from kratom use. Kratom is an herbal supplement derived from a plant that grows throughout southeast Asia. It is well-reported that the active chemicals in the plant act on opioid receptors in the body. Patients report using the supplement to treat/prevent withdrawal, treat opioid use disorder, or treat pain.

Eggleston was curious to see what types of toxicities were being reported to Poison Centers nationally in order to better assess whether or not kratom is safe enough to be used as an herbal supplement. His team conducted a retrospective review of kratom exposures reported to the National Poison Data System to determine the toxicities associated with kratom use. They also reviewed records from a County Medical Examiner’s Office in New York State to identify kratom‐associated fatalities.

A total of 2312 kratom exposures were reported, with 935 cases involving kratom as the only substance. Kratom most commonly caused agitation (18.6%), tachycardia (16.9%), drowsiness (13.6%), vomiting (11.2%), and confusion (8.1%). Serious effects of seizure (6.1%), withdrawal (6.1%), hallucinations (4.8%), respiratory depression (2.8%), coma (2.3%), and cardiac or respiratory arrest (0.6%) were also reported. Kratom was listed as a cause or contributing factor in the death of four decedents identified by the County Medical Examiner’s Office.

The findings suggest kratom is not reasonably safe and poses a public health threat due to its availability as an herbal supplement.

“Although it is not as strong as some other prescription opioids, kratom does still act as an opioid in the body,” said Eggleston. “In larger doses, it can cause slowed breathing and sedation, meaning that patients can develop the same toxicity they would if using another opioid product. It is also reported to cause seizures and liver toxicity. Kratom may have a role in treating pain and opioid use disorder, but more research is needed on its safety and efficacy. Our results suggest it should not be available as an herbal supplement.”

Eggleston and his team are working with colleagues at SUNY Upstate Medical University to better assess how many patients are actually using kratom and if the risk for toxicity changes depending on the dose of kratom taken.

Reference: William Eggleston, et al. Kratom Use and Toxicities in the United States. Pharmacotherapy (2019) DOI: https://doi.org/10.1002/phar.2280 

This article has been republished from the following materials. Note: material may have been edited for length and content. For further information, please contact the cited source.

Advertisement